Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 171, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 10:26 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 10:26 PM PDT (05:26 UTC)
- Expired
- Sep 9, 2014, 1:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 10:45 PM PDT | FLASH FLOOD | 1 Ne Pioche, NV | EMERGENCY MANAGER REPORTS MUD AND DEBRIS ACROSS STATE ROUTE 322. EM ALSO REPORTS EROSION DAMAGE IN SEVERAL AGRICULTURAL FIELDS IN THE AREA. |
| Sep 9, 12:30 AM PDT | FLASH FLOOD | 1 E Caliente, NV | EMERGENCY MANAGER REPORTS A MUD SLIDE ACROSS UNION PACIFIC TRACK. TRACK HAS BEEN WASHED OUT AND A LOCOMOTIVE HAS DERAILED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WGUS55 KVEF 090526 FFWVEF NVC017-090830- /O.NEW.KVEF.FF.W.0171.140909T0526Z-140909T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1026 PM PDT MON SEP 8 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 130 AM PDT * AT 1022 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LINE OF THUNDERSTORMS ALONG HIGHWAY 93 FROM PIOCHE SOUTH TO NEAR CALIENTE. THE STORMS PRODUCING FLASH FLOODING WAS MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PIOCHE...URSINE...CATHEDRAL GORGE STATE PARK...PANACA...ECHO CANYON STATE PARK...MEADOW VALLEY CAMPGROUND...HORSETHIEF GULCH CAMPGROUND...EAGLE VALLEY AND RANCH CAMPGROUND...HIGHWAYS 319...320 321 AND 322. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3831 11477 3831 11405 3757 11406 3757 11476 $$ JS
1 follow-up statement
058 WGUS75 KVEF 090711 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1211 AM PDT TUE SEP 9 2014 NVC017-090714- /O.CAN.KVEF.FF.W.0171.000000T0000Z-140909T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN NV- 1211 AM PDT TUE SEP 9 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL LINCOLN COUNTY... THIS WARNING IS CANCELLED AS FLASH FLOODING IS NO LONGER EXPECTED IN THE WARNED AREA. ALTHOUGH HEAVIER RAIN SHOWERS HAVE MOVED SOUTH OF THE AREA...EARLIER SHOWERS PRODUCED BETWEEN A QUARTER TO A HALF INCH OF RAIN IN A SHORT PERIOD OF TIME AND SOME PONDING OF WATER ON ROADWAYS IS POSSIBLE THROUGH 1 AM. LAT...LON 3831 11477 3831 11405 3757 11406 3757 11476 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:45 PM PDT, 41 minutes earlier.
Area forecast discussion, Sep 8, 9:45 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 945 PM PDT MON SEP 8 2014 .SYNOPSIS...TROPICAL MOISTURE WILL LINGER TUESDAY BRINGING A CHANCE OF THUNDERSTORMS TO AREAS MAINLY EAST OF LAS VEGAS...THEN DRY WEATHER IS EXPECTED AREAWIDE FOR THE LATTER PART OF THE WEEK. && .UPDATE...THUNDERSTORMS THIS EVENING WERE CONFINED TO CENTRAL NYE AND LINCOLN COUNTIES AND FARTHER SOUTH OVER SOUTHERN MOHAVE COUNTY. CHANCES FOR THUNDERSTORMS TO REDEVELOP ACROSS CLARK AND SAN BERNARDINO COUNTIES HAVE DIMINISHED AND POP/WX GRIDS WERE ADJUSTED ACCORDINGLY THROUGH 12Z TUESDAY. THE 00Z NAM AND GFS CONTINUE TO INDICATE DRY AND STABLE AIR SPREADING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THIS WILL REDUCE THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS THE DAY PROGRESSES WHICH IS ALREADY INDICATED IN THE INHERITED FORECAST. && .PREV DISCUSSION... 316 PM PDT MON SEP 8 2014 .DISCUSSION...THE MAIN FEATURES OF NOTE TODAY ARE THE DEEP TROPICAL MOISTURE OVER THE FORECAST AREA AND AN UPPER TROUGH MOVING INLAND INTO CALIFORNIA. PLENTY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON. QUITE A FEW AREAS IN CLARK AND EASTERN SAN BERNARDINO COUNTIES RECEIVED OVER AN INCH OF RAIN WITH NUMEROUS REPORTS OF FLASH FLOODING. ANOTHER AREA OF THUNDERSTORMS HAD DEVELOPED OVER ESMERALDA COUNTY. EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE EASTERN CWA INTO THIS EVENING WITH LESSER CHANCES WEST. THE UPPER TROUGH WILL MOVE INTO NEVADA TONIGHT...APPROACHING UTAH AND ARIZONA BY LATE TUESDAY. THIS WILL GRADUALLY PUSH THE MOISTURE AND THUNDERSTORM CHANCES EAST. DRY CONDITIONS WILL PUSH INTO THE FAR WESTERN PART OF THE FORECAST AREA LATER TONIGHT AND BY TUESDAY AFTERNOON SHOWERS AND THUNDERSTORM CHANCES WILL BE MAINLY FROM ABOUT LAS VEGAS EASTWARD. THE TROUGH AXIS WILL MOVE SOUTHEAST OF THE CWA TUESDAY NIGHT WITH RELATIVELY DRY AIR CONTINUING TO PUSH IN BEHIND IT. THERE COULD STILL BE ISOLATED THUNDERSTORMS LINGERING WEDNESDAY OVER SOUTHEAST MOHAVE COUNTY BUT OTHERWISE WE ARE LOOKING AT RELATIVELY DRY AND STABLE CONDITIONS. DRY NORTHWEST FLOW WILL BE OVER THE ENTIRE AREA IF YOU BELIEVE THE ECMWF ALTHOUGH THE GFS AND GEM ARE TRYING TO DEVELOP A SOUTHERLY FLOW ALREADY. HOWEVER...ALL THE MODELS KEEP THE AREA DRY REGARDLESS OF THE SYNOPTIC PATTERN. FOR SUNDAY AND MONDAY I LEFT THE INHERITED SLIGHT CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY AS THE GFS KEEPS A SOUTHERLY FLOW AND SOME MOISTURE OVER THAT AREA. CONFIDENCE IN THAT IS NOT HIGH AT ALL AS THE ECMWF AND GEM HAVE MORE OF A WESTERLY FLOW OVER THE AREA. .AVIATION...FOR MCCARRAN...EAST WINDS SHOULD TURN SOUTH AROUND 10 KTS AFTER 06Z WITH DECREASING CLOUD COVER. THUNDERSTORMS TUESDAY SHOULD BE LIMITED TO MAINLY EAST OF LAS VEGAS AND ALSO IN THE SPRING MOUNTAINS AND SHEEP RANGE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEST. DRY AIR WILL GRADUALLY MOVE IN FROM THE WEST LATER TONIGHT AND TUESDAY. THUNDERSTORMS TUESDAY MAINLY EAST OF LAS VEGAS. WINDS MAINLY SOUTHERLY 10-15 MPH THROUGH EARLY THIS EVENING AND AGAIN TUESDAY AFTERNOON WITH LIGHTER DRAINAGE WINDS OVERNIGHT TONIGHT. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN ALERT TUESDAY. SPOTTER ACTIVATION IS NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY. && HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 8, 5:57 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 10 NW NEEDLES 34.92N 114.74W
09/08/2014 SAN BERNARDINO CA DEPT OF HIGHWAYS
ROADWAY WASHED OUT AT US-95 AND GOFFS ROAD VIA CHP
&&
COUTLERLocal storm report, Sep 8, 7:26 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
726 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLASH FLOOD ESSEX 34.73N 115.25W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
NHP REPORTED FLOODING 3 FEET DEEP ACROSS NATIONAL TRAILS
HIGHWAY AT ESSEX
&&
JALocal storm report, Sep 8, 7:27 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD MESQUITE 36.79N 114.07W
09/08/2014 CLARK NV FIRE DEPT/RESCUE
MESQUITE FD REPORTS SEVERAL LOCAL ROADS WASHED OUT DUE TO
FLASH FLOODING. POWER OUT FOR SEVERAL HOURS THROUGHOUT
THE CITY.
&&
DBERCLocal storm report, Sep 8, 8:23 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM FLASH FLOOD 2 WNW VIDAL JUNCTION 34.20N 114.61W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS ROADWAY FLOODING ON STATE HIGHWAY 95 NORTH OF
VIDAL JUNCTION AT MILE MARKER 10. VEHICLES WERE REPORTED
BEING STUCK IN THE AREA WITH OTHERS SWEPT INTO THE DESERT
BY FLOOD WATERS.
&&
JSALMENLocal storm report, Sep 8, 9:34 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 10 NNW BAKER 35.42N 116.14W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED FLASH FLOODING ON HIGHWAY 127 AT MILE MARKER
127. REPORTING PARTY SAW 2 VEHICLES STUCK IN THE WATER.
&&
JSALMENLocal storm report, Sep 8, 9:59 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 PM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM FLASH FLOOD 10 NNW BAKER 35.42N 116.14W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED HIGHWAY 127 CLOSED DUE TO ROADWAY FLOODING.
&&
JSALMENThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:58 PM PDT | Areal Flood Warning | VEF | Clark | 24 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.